Multiple Optimal Control Strategies in a Trypanosomiasis-Malaria co-infection Reaction-Diffusion Model
Abstract
A reaction--diffusion model is formulated to investigate the spatial movement of humans and vectors in the co-transmission dynamics of trypanosomiasis and malaria. The existence, positivity, and boundedness of solutions are rigorously established, thereby ensuring the mathematical well-posedness of the model. Prevention and treatment interventions are incorporated as spatio-temporal control variables to characterise optimal control strategies aimed at minimising the populations of exposed and infected humans and vectors at the least possible cost. The optimal control characterisation is derived through the state and adjoint systems by applying the directional derivative of the objective functional with respect to the control variables. Numerical simulations are presented to validate the analytical results and demonstrate the effectiveness of the proposed control strategies.
Full text article
References
V. H. Badash, P. Porwal, and V. Tiwari, “Mathematical modeling and role of dynamics in epidemiology,” International Journal of Computational Science and Mathematics, vol. 5, no. 1, pp. 1–10, 2013. http://www.irphouse.com/ijcsm/ijcsmv5n1-2_01.pdf.
G. A. Ngwa and W. S. Shu, “A mathematical model for endemic malaria with variable human and mosquito populations,” Mathematical and Computer Modelling, vol. 32, pp. 747–763, 2000. https://doi.org/10.1016/S0895-7177(00)00169-2.
S. Olaniyi and O. S. Obabiyi, “Qualitative analysis of malaria dynamics with nonlinear incidence function,” Applied Mathematical Sciences, vol. 8, no. 78, pp. 3889–3904, 2014. http://dx.doi.org/10.12988/ams.2014.45326.
A. O. Sangotola, “Bifurcation and sensitivity analysis of a malaria model with isolated drug resistant population,” Journal of Applied Sciences and Environmental Management, vol. 24, no. 11, pp. 1949–1953, 2020. https://doi.org/10.4314/jasem.v24i11.15.
J. M. Kagira, N. Maina, J. Njega, S. M. Karanja, S. M. Karori, and J. M. Ngotho, “Prevalence and types of coinfections in sleeping sickness patients in kenya (2000/2009),” Journal of Tropical Medicine, vol. 2011, pp. 1–6, 2011. https://doi.org/10.1155/2011/248914.
B. Nannyonga, J. Y. T. Mugisha, and L. S. Luboobi, “Does co-infection with malaria boost persistence of trypanosomiasis,” Nonlinear Analysis: Real World Applications, vol. 13, pp. 1379–1390, 2012. https://doi.org/10.1016/j.nonrwa.2011.11.002.
H. E. Gervas, N. K. Opoku, and S. Ibrahim, “Mathematical modelling of human african trypanosomiasis using control measures,” Computational and Mathematical Methods in Medicine, vol. 2018, pp. 1–13, 2018. https://doi.org/10.1155/2018/5293568.
S. Lenhart and J. T. Workman, Optimal control applied to biological models. CRC Press, 2007.
T. Y. Miyaoka, S. Lenhart, and J. F. C. A. Meyer, “Optimal control of vaccination in a vector-borne reaction-diffusion model applied to zika virus,” Journal of Mathematical Biology, vol. 79, pp. 1077–1104, 2019. https://doi.org/10.1007/s00285-019-01390-z.
T. Y. Miyaoka, J. F. C. A. Meyer, and S. Lenhart, “Multiple optimal control strategies in a vector-borne reaction-diffusion model,” Proceeding Series of the Brazilian Society of Computational and Applied Mathematics, vol. 6, no. 2, pp. 1–7, 2018. https://doi.org/10.5540/03.2018.006.02.0304.
K. Adnaoui and A. Laaroussi, “An optimal control for a two-dimensional spatiotemporal seir epidemic model,” International Journal of Differential Equations, vol. 2020, pp. 1–15, 2020. https://doi.org/10.1155/2020/4749365.
Y. Liu, S. Jian, and J. Gao, “Dynamics analysis and optimal control of sivr epidemic model with incomplete immunity,” Advances in Continuous and Discrete Models, pp. 1–22, 2022. https://doi.org/10.1186/s13662-022-03723-7.
M. Mehdaoui, A. L. Alaoui, and M. Tilioua, “Optimal control for a multi-group reactiondiffusion sir model with heterogeneous incidence rates,” International Journal of Dynamics and Control, vol. 11, pp. 1310–1329, 2023. https://doi.org/10.1007/s40435-022-01030-3
M. Zorom, P. Zongo, B. Barbier, and B. Some, “Optimal control of a spatio-temporal model for malaria: Synergy treatment and prevention,” Journal of Applied Mathematics, vol. 2012, 2012. https://doi.org/10.1155/2012/854723.
J. Wang and H. Zhao, “Threshold dynamics and regional optimal control of a malaria model with spatial heterogeneity and ivermectin therapy,” Applied Mathematical Modelling, vol. 125, pp. 591–624, 2024. https://doi.org/10.1016/j.apm.2023.09.006.
J. Wang and H. Zhao, “Regional optimization problem for a general reaction–diffusion malaria model with temperature and rainfall,” European Journal of Control, vol. 83, 2025. https://doi.org/10.1016/j.ejcon.2025.101198.
A. O. Sangotola and O. S. Obabiy, “Reaction-diffusion in trypanosomiasis-malaria co-infection transmission dynamics,” Communications in Mathematical Biology and Neuro-science, vol. 2024, 2024. https://doi.org/10.28919/cmbn/8380.
S. Olaniyi, K. O. Okosun, S. O. Adesanya, and R. S. Lebelo, “Modelling malaria dynamics with partial immunity and protected travellers: optimal control and cost-effectiveness analysis,” Journal of Biological Dynamics, vol. 14, no. 1, pp. 90–115, 2020. https://doi.org/10.1080/17513758.2020.1722265.
G. O. Lawi, J. Y. T. Mugisha, and N. Omolo-Ongati, “Mathematical model for malaria and meningitis co-infection among children,” Applied Mathematical Sciences, vol. 5, no. 47, pp. 2337–2359, 2011. https://www.m-hikari.com/ams/ams-2011/ams-45-48-2011/lawiAMS45-48-2011.pdf.
M. Artzrouni and J. P. Gouteux, “A compartmental model of sleeping sickness in central africa,” Journal of Biological Systems, vol. 4, no. 4, pp. 459–477, 1996. https://doi.org/10.1142/S0218339096000314.
B. Traore, B. Sangare, and S. Traore, “A mathematical model of malaria transmission with structured vector population and seasonality,” Journal of Applied Mathematics, vol. 2017, pp. 1–15, 2017. https://doi.org/10.1155/2017/6754097.
Y. Samia, A. Kealey, and R. J. Smith, “A mathematical model of a theoretical sleeping sickness vaccine,” Mathematical Population Studies, vol. 23, no. 2, pp. 95–112, 2015. https://doi.org/10.1080/08898480.2013.836427.
H. Ishikawa, A. Ishii, N. Nagai, H. Ohmae, M. Harada, S. Suguri, and J. Leafasia, “A mathematical model for the transmission of plasmodium vivax malaria,” Parasitology International, vol. 52, pp. 81–93, 2003. https://doi.org/10.1016/S1383-5769(02)00084-3.
D. J. Rogers, “A general model for the african trypanosomiases,” Parasitology, vol. 97, no. 1, pp. 193–212, 1988. https://doi.org/10.1017/s0031182000066853.
K. O. Okosun and R. Smith, “On the co-infection of malaria and schistosomiasis,” Mathematical and Computational Approaches in Advancing Modern Science and Engineering, vol. 10, pp. 289–298, 2016. https://doi.org/10.1007/978-3-319-30379-6_27.
K. O. Okosun, M. Mukamuri, and O. D. Makinde, “Co-dynamics of trypanosomiasis and cryptosporidiosis,” Applied Mathematics and Information Sciences, vol. 10, no. 6, pp. 2137– 2161, 2016. http://dx.doi.org/10.18576/amis/100617.
J. M. Mutua, F. Wang, and N. K. Vaidyaa, “Modeling malaria and typhoid fever co-infection dynamics,” Mathematical Biosciences, vol. 264, pp. 128–144, 2015. https://doi.org/10.1016/j.mbs.2015.03.014.
R. Brun, J. Blum, F. Chappuis, and C. Burri, “Human african trypanosomiasis,” The Lancet, vol. 375, no. 9709, pp. 148–159, 2010. https://www.thelancet.com/journals/lancet/article/PIIS0140673609608291
S. Olaniyi, O. D. Falowo, A. T. Oladipo, G. K. Gogovi, and A. O. Sangotola, “Stability analysis of rift valley fever transmission model with efficient and cost-effective interventions,” Scientific Reports, vol. 15, 2025. https://doi.org/10.1038/s41598-025-98722-5
A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, 1983.
Z. Yaagoub, M. Sadki, and K. Allal, “Global stability of spatio-temporal model with quarantine and vaccination,” Journal of the Indonesian Mathematical Society, vol. 30, no. 2, pp. 321–337, 2024. https://doi.org/10.22342/jims.30.2.1452.321-337.
M. H. Protter and H. F. Weinberger, Maximum Principles in Differential Equations. Prentice Hall, 1967.
J. L. Lions, Optimal Control of Systems Governed by Partial Differential Equations. Springer-Verlag, 1971.
Authors
Copyright (c) 2026 Journal of the Indonesian Mathematical Society

This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.